Geometry & Topology

Simple Riemannian surfaces are scattering rigid

Haomin Wen

Full-text: Open access


Scattering rigidity of a Riemannian manifold allows one to recognize the metric of a manifold with boundary by looking at the directions of geodesics at the boundary. Lens rigidity allows one to recognize the metric of a manifold with boundary from the same information plus the length of geodesics. There are a variety of results about lens rigidity but very little is known for scattering rigidity. We will discuss the subtle difference between these two types of rigidities and prove that they are equivalent for two-dimensional simple manifolds with boundaries. In particular, this implies that two-dimensional simple manifolds (such as the flat disk) are scattering rigid since they are lens/boundary rigid.

Article information

Geom. Topol., Volume 19, Number 4 (2015), 2329-2357.

Received: 16 June 2014
Accepted: 5 October 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C24: Rigidity results
Secondary: 57M27: Invariants of knots and 3-manifolds

scattering rigidity lens rigidity knot


Wen, Haomin. Simple Riemannian surfaces are scattering rigid. Geom. Topol. 19 (2015), no. 4, 2329--2357. doi:10.2140/gt.2015.19.2329.

Export citation


  • S B Alexander, I D Berg, R L Bishop, The Riemannian obstacle problem, Illinois J. Math. 31 (1987) 167–184
  • G Besson, G Courtois, S Gallot, Entropies et rigidités des espaces localement symétriques de courbure strictement négative, Geom. Funct. Anal. 5 (1995) 731–799
  • D Burago, S Ivanov, Boundary rigidity and filling volume minimality of metrics close to a flat one, Ann. of Math. 171 (2010) 1183–1211
  • D Burago, S Ivanov, Area minimizers and boundary rigidity of almost hyperbolic metrics, Duke Math. J. 162 (2013) 1205–1248
  • S Chmutov, V Goryunov, H Murakami, Regular Legendrian knots and the HOMFLY polynomial of immersed plane curves, Math. Ann. 317 (2000) 389–413
  • C B Croke, Scattering rigidity with trapped geodesics, Ergodic Theory Dynam. Systems 34 (2014) 826–836
  • C B Croke, B Kleiner, A rigidity theorem for simply connected manifolds without conjugate points, Ergodic Theory Dynam. Systems 18 (1998) 807–812
  • J Eaton, On spherically symmetric lenses, IRE Trans. Antennas Propa. AP-4 (1952) 66–71
  • D B A Epstein, Curves on $2$–manifolds and isotopies, Acta Math. 115 (1966) 83–107
  • M Gromov, Filling Riemannian manifolds, J. Differential Geom. 18 (1983) 1–147
  • J H Hannay, T M Haeusser, Retroreflection by refraction, J. Modern Opt. 40 (1993) 1437–1442
  • A Hatcher, Notes on basic $3$–manifold topology (2000) Available at \setbox0\makeatletter\@url {\unhbox0
  • M Kerker, The scattering of light and other electromagnetic radiation, Academic Press (1969)
  • R Michel, Sur la rigidité imposée par la longueur des géodésiques, Invent. Math. 65 (1981/82) 71–83
  • L Pestov, G Uhlmann, Two-dimensional compact simple Riemannian manifolds are boundary distance rigid, Ann. of Math. 161 (2005) 1093–1110